New Member seeking goods and bads of Topimax

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Hooty
New Member


Date Joined Mar 2008
Total Posts : 5
   Posted 3/28/2008 3:46 PM (GMT -7)   
My wife who is 50 has epilepsy mostly the Starring Spells but an occaisional Grand Mal. Within the last month she had a series of seizures both types and having multiple Grand Mals in a month is not a common thing for her. She might average one or two a month but like I say most of her seizures are the Starring type. We got to figure she built up a tolerance to Lamictal and Keppra which she is currently on. The Neuro added Topimax to the regiment of meds she takes right now. Has anyone here experienced any similar problems as far as their current drugs no longer being effective, anyone can share the good points and bad points they had with Topimax or is anyone aware of any newer meds recently that have lesser side effects. My wife is worried about the hair loss effect of Topimax and she thinks there is also a Stupor kind of effect affiliated with Topimax. Any kind of response would be appreciated

djdaz_1985
Veteran Member


Date Joined Jan 2006
Total Posts : 2408
   Posted 3/29/2008 2:47 AM (GMT -7)   

Hi there Hooty and Welcome to HealingWell!

Although I have not had this problem myself, I do know that people can build up a tollerance to medications. Adding another seems a bit bizarre though. If your wife has a tollerance to Lamictal and Keppra... why is the neuro keeping her on it? Did the neuro say whether it was a tollerance issue?

Darren


Everyone has a guardian angel. They help pick you up when you fall, comfort you through your times of need and help you appreciate the times when things are going well.
 
"A gold medal is a wonderful thing. But if your not enough without it, you will never be enough with it." - Irvine Blitzer (John Candy) in Cool Runnings
 
Moderator - Epilepsy Forum
Co-Moderator - Depression Forum
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 


Hooty
New Member


Date Joined Mar 2008
Total Posts : 5
   Posted 3/29/2008 4:12 AM (GMT -7)   
Honestly the neuro from Columbia Pres in New York didn't offer a reason and honestly I don't think he knows. I believe he wants to back her off one of the other meds as soon as we get a handle on how she reacts to the Topamax. Been thru so many, Depakote, Tegretol. I will never forget when her old Neuro put her on felbatol or felbamate. He was praising this new med for Epilepsy. It wasn't long before her co-workers were calling me up and telling me to take her to the DR and get her off it cause it was making her like a Zombie, really downing her out. Than I believe not much later after that the FDA banned the drug. Thanks for your correspondence Darren and if you think of anything else I am all eyes. Oh yes during her last month she had a feeling of tiredness during her days like she was on the verge of having a seizure but then at night she would have one. Of course we had her levels checked and they were above normal. When shes feeling good she works out rigorously durin her lunch for a half hour at the gym. Being she is 50 I wonder if some hormonal changes in her body could be causing this????? I am always looking for answers in the hope that she could be seizure free completely. One could always hope can't they. She is thinking of VNS. but we had to try another med right now to stop the higher number of seizures right now

Wishing you all a Wonderful day


djdaz_1985
Veteran Member


Date Joined Jan 2006
Total Posts : 2408
   Posted 3/29/2008 11:34 PM (GMT -7)   
Hi Hooty,

Shifting hormones can be a cause of increasing seizures. These are all things that you neeed to discuss with the neuro the next time you see him. If you dont feel you are getting the answers that you need, then perhaps get a second opinion.

Darren
Everyone has a guardian angel. They help pick you up when you fall, comfort you through your times of need and help you appreciate the times when things are going well.
 
"A gold medal is a wonderful thing. But if your not enough without it, you will never be enough with it." - Irvine Blitzer (John Candy) in Cool Runnings
 
Moderator - Epilepsy Forum
Co-Moderator - Depression Forum
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 


scaramoche
New Member


Date Joined Apr 2008
Total Posts : 5
   Posted 4/11/2008 9:24 PM (GMT -7)   
Topimax was a wonder drug for me. after do the range of others, topimax was the only drug that stoped my myoclonic jerks. it didnt do much for my grand mals(tegratol, diet and routine help there). as for side effects, i had some thinning but that may just be age, now the fog....OH the FOG....im a scientist by trade, and felt like a 6th grader for about 5-6 months, but gradually my mind cleared. In the end i gratefully took the side effect for the peace of mind. besides my wife thought the break of not having the "Mr Know-it-all" was great.

Another Day
Veteran Member


Date Joined Mar 2007
Total Posts : 1055
   Posted 4/13/2008 6:04 PM (GMT -7)   
Topamax is one of the three seizure medications I take.  I had a hard time for a week or two adjusting to it, by that I mean being sleepy or foggy.  Other than that, I have had no problems with Topamax.
 
I used to have to take Imitrex for migraines and now I rarely do.  Topamax has really helped a lot with the headaches.
 
Good luck to your wife!
 
Carla

Moderator, Allergies/Asthma
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 
 
Epilepsy, asthma, GERD, depression, hypothyroidism, tinnitus

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 6:04 PM (GMT -7)
There are a total of 2,733,262 posts in 301,097 threads.
View Active Threads


Who's Online
This forum has 151238 registered members. Please welcome our newest member, ejc61.
339 Guest(s), 11 Registered Member(s) are currently online.  Details
bigecase, imagardener2, Artist Mark, Scaredy Cat, JoeInBucks, LG13, time2reclaim, Anniesea, ShinytopPC, sam12, Meshawmama


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer